Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 76, NWS Springfield, MO

October 23, 20214 counties in Missouri

NWS Springfield, MO issued this areal flood warning at Oct 23, 2021, 11:35 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2021, 11:35 AM CDT (16:35 UTC)
Expired
Oct 23, 2021, 6:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 12:20 PM CDTHEAVY RAIN 4.61Verona, MORETIRED NWS EMPLOYEE. RAINFALL SINCE MIDNIGHT.
Oct 23, 1:40 PM CDTHEAVY RAIN 4.77Verona, MORETIRED NWS EMPLOYEE. TOTAL SINCE MIDNIGHT. NEARBY SPRING RIVER IS CLOSE TO BANKFULL. ONE LOW WATER CROSSING NEARBY HAS 4 TO 6 INCHES OF WATER FLOWING OVER A FARM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WGUS43 KSGF 231635
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1135 AM CDT Sat Oct 23 2021

MOC043-077-097-109-232300-
/O.NEW.KSGF.FA.W.0076.211023T1635Z-211023T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Jasper MO-Lawrence MO-
1135 AM CDT Sat Oct 23 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Northwestern Christian County in southwestern Missouri...
  Greene County in southwestern Missouri...
  Jasper County in southwestern Missouri...
  Lawrence County in southwestern Missouri...

* Until 600 PM CDT Saturday.

* At 1135 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1.5 and 4 inches of rain have fallen. Up 
  to an additional 1.5 inches of rainfall will be possible across 
  portions of the Advisory area into early this afternoon.

* Some locations that will experience flooding include...
  Springfield, Joplin, Nixa, Ozark, Republic, Carthage, Monett and 
  Aurora.

This includes the following low water crossings...
  Spring River at County Road 2110, Green Valley Creek at Holder RD, 
  Sac River at County Road 1247, Wilson's Creek at Old Limey Road 
  and Fidelity Branch at County Road 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3728 9460 3728 9359 3732 9342 3730 9308
      3711 9308 3700 9361 3694 9372 3694 9404
      3705 9406 3706 9461 3714 9461

$$

EW
1 follow-up statement
366 
WGUS83 KSGF 232253
FLSSGF

Flood Statement
National Weather Service Springfield MO
553 PM CDT Sat Oct 23 2021

MOC043-077-097-109-232303-
/O.EXP.KSGF.FA.W.0076.000000T0000Z-211023T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Jasper MO-Lawrence MO-
553 PM CDT Sat Oct 23 2021

...FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR 
NORTHWESTERN CHRISTIAN, GREENE, JASPER AND LAWRENCE COUNTIES...

The heavy rain has ended. While lingering runoff is still 
contributing to small rises on area streams and rivers, these rises 
are not anticipated to cause flooding. Please continue to heed 
remaining road closures.

LAT...LON 3728 9460 3728 9359 3732 9342 3730 9308
      3711 9308 3700 9361 3694 9372 3694 9404
      3705 9406 3706 9461 3714 9461

$$

Rothstein

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Oct 23, 6:38 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Oct 23, 6:38 AM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
638 AM CDT Sat Oct 23 2021

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 143 AM CDT Sat Oct 23 2021

Key Messages:

1. Showers and thunderstorms will continue through the morning
hours before decreasing in coverage in the afternoon.

2. Severe thunderstorms are likely Sunday afternoon and evening.
All forms of severe weather will be possible.

3. Strong winds with gusts up to 30 mph will be possible Sunday
morning through Sunday evening.

4. Showers and thunderstorms will be possible again midweek next
week.

Current models show a shortwave trough progressing eastward
towards our region this morning through the afternoon. A warm
front associated with a surface low currently situated to our west
will begin to lift into the region throughout the day, allowing
Gulf moisture to be advected into the region. An increasing low
level jet is also making its way northeast into the region,
further assisting in the moisture content. As a result, scattered
showers and thunderstorms began developing overnight, and will
continue throughout the morning and afternoon.

The warm front will continue to lift throughout the evening hours,
and additional showers and thunderstorms will develop along the
front. With these storms, hail will be the biggest risk, as well
as a possibility of localized heavy rainfall. However, the highest
probabilities of these occuring will be north of us.

After the morning hours, the LLJ will begin to weaken throughout the
day before strengthening again overnight. Current analysis shows
the warm front lifting out of our area in the late evening hours,
pushing us into the warm sector and aiding in future instability.

.LONG TERM...(Sunday through Friday)
Issued at 143 AM CDT Sat Oct 23 2021

Sunday morning through Sunday evening:
An upper level negatively-tilted trough out west will begin
propagating eastward towards our region throughout the day on
Sunday before reaching our area in the afternoon/evening hours.
Ahead of this developing low pressure system, winds will begin to
increase in the early morning hours, and gusts up to 30 mph will
be possible throughout the day. For the majority of the
morning/afternoon hours, the warm sector will allow ample amounts
of daytime heating to further increase instability.

As the system moves east, a cold front will begin to push through
the region in the late afternoon/evening, with storms developing
along the front. Models show strong shear and moderate CAPE
values, with generous amounts of moisture advection as
instability further increases. This seems to promote the
development of supercells to the west of us along the front in
eastern KS and NE OK. As the front further pushes east and approaches
the region, the main question is whether these supercells will
continue to push through into the CWA, or consolidate into a line
of storms. If the supercells become the predominate type, then
significant tornadoes and large hail would pose a threat.
However, if more of a line of storms develops and pushes through,
damaging winds will be the greater threat. The SPCs Day 2 Outlook
currently has us in an Enhanced severe weather risk, and the
increased instability will allow for all modes of severe weather
to be possible.

Monday through Friday:
Once the cold front pushes through Sunday night, a cooler airmass
will move into the region. Upper level ridging will be in place as
a surface high pressure system allows for drier weather to take
place. However, this will be shortlived as another upper level
trough begins to move east towards the area. Winds will begin to
shift to a more southerly direction, allowing for Gulf moisture to
once again be advected into the region. There's still a question
as to when this system will impact the area and how intense it
will be, as the WPC Cluster Analysis Tool (WCAT) currently shows
inconsistencies between the ensembles. Regardless, showers and
thunderstorms will be possible, and further updates will be made
as confidence increases.

Lingering showers from this system will be possible throughout the
day Friday before ridging brings higher pressure and drier
weather into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 602 AM CDT Sat Oct 23 2021

A warm front is lifting into the region, and will continue to do
so throughout the day. As a result, showers and thunderstorms
continue to spread across portions of the region, and are expected
to continue throughout the morning/afternoon. Instances of MVFR
and IFR flight conditions are possible within the heavier showers
and thunderstorms as the ceilings and visibilities are reduced.
Low level wind shear will be the main threat this morning through
the afternoon for all sites.

As the afternoon progresses, storms will begin to exit the region
from west to east. As a surface low pressure system approaches the
area into tonight, expect winds to pick up and gusts up to 30
knots to be possible early Sunday morning through the afternoon.
With this system, severe thunderstorms will be likely Sunday
afternoon and evening. Future updates will go into more detail
about impacts and flight conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schwartz
LONG TERM...Schwartz
AVIATION...Burchfield/Schwartz
Hazardous weather outlook, Oct 23, 4:46 AM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
446 AM CDT Sat Oct 23 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
446 AM CDT Sat Oct 23 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

A warm front has begun lifting north into the region and will
continue throughout the day today. Showers and thunderstorms are
developing across southeast Kansas and moving east into the
region through the early morning/afternoon hours as they track
along the front. A marginal risk for severe storms exists this
morning, with hail up to the size of quarters and lightning in
the strongest storms. Locally heavy rainfall will also be
possible.

The front will move north in the evening and overnight hours, and
the highest probabilities of strong to severe storms will shift
north of the Highway 54 corridor, with hail being the main risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds in excess of 30 mph will be possible late Saturday
through Sunday ahead of the next system.

A more potent system will move into the area on Sunday, with an
enhanced risk of severe storms Sunday and Sunday night. The
highest chances of severe storms will be in the
afternoon/evening. Tornadoes, large hail up to the size of golf
balls, and damaging winds up to 75 mph will be possible.

Additional thunderstorms will be possible Tuesday night into
Wednesday. A few strong to severe storms will once again be
possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schwartz

In the hours before

Local storm report, Oct 23, 6:36 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT SAT OCT 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HEAVY RAIN       1 NW VERONA             36.97N 93.81W
10/23/2021  M2.24 INCH       LAWRENCE           MO   PUBLIC

            MEASURED SINCE YESTERDAY. STILL RAINING.

&&

MB
Local storm report, Oct 23, 7:00 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 AM CDT SAT OCT 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HEAVY RAIN       1 NW VERONA             36.97N 93.81W
10/23/2021  M2.87 INCH       LAWRENCE           MO   PUBLIC

            UPDATED TOTAL. CORRECTS PREVIOUS HEAVY RAIN
            REPORT FROM 1 NW VERONA. MEASURED SINCE
            YESTERDAY. STILL RAINING.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:12 AM CDTAreal Flood AdvisorySGFChristian, Greene, Jasper, Lawrence83 min
Oct 23, 12:31 PM CDTAreal Flood AdvisorySGFBarry, Christian, Lawrence, Stone5 hr
Oct 23, 12:47 PM CDTSpecial Weather StatementSGFTaney43 min
Oct 23, 1:16 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone3 hr
Oct 23, 2:04 PM CDTSpecial Weather StatementSGFTaney41 min
Oct 23, 2:22 PM CDTSevere Thunderstorm WarningSGFOzark, Taney38 min
Oct 23, 2:54 PM CDTSevere Thunderstorm WarningSGFOzark51 min
Oct 23, 3:05 PM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Ozark, Stone, Taney3 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.